A Change Would Do You Good…

Song Of The Post: “A Change Would Do You Good” By Sheryl Crow

Another crazy few weeks! January is just flying by! Just bust, busy, busy!  I thought I would write a quick post just to let everyone know I have officially decided to go off of Tysabri and go on Gilenya. I have discussed this quite a bit in some of my posts so no real big surprise here. However, I didn’t realize how much was involved to go on Gilenya. Switching to Gilenya comes with more blood work, EKG, and several doctor’s visits with different specialist. I have the blood work, EKG and one doctor visit down, just two more doctor visits to go! Hopefully I will be starting on Gilenya sometime in February and feel pretty good about it. The only thing I am concerned about it is that it seems that most people have more headaches during the first month or two but think it will be worth it for having the piece of mind of not being on Tysabri anymore. However, despite me not liking Tysabri, my MRIs showed that I didn’t have any progression while I was on Tysabri so that is great news. Hopefully it will stay that way on Gilenya.

I did receive some bad news during my visit with my neurologist, the numbness on my left side is going to be considered part of my baseline now since it has been constant for the past year. All I can do is stay on my Gabapentin and Carbamazepine and try to keep it in check. I had pretty much come to this conclusion myself but it’s still is never easy to hear it said out loud.

I have started up marathon training again in hopes of running the Kentucky Derby Festival Marathon on April 28 in Louisville, KY. I went to Louisville to go ziplining in the MegaCaverns (which was AWESOME) so looking forward to going back and maybe spending a little more time in Louisville. The training has been going pretty good except some pain in the knees and my right foot that I need to keep an eye on. I believe the pain is mainly due to how I sit at my desk at work so need to pay more attention what I do with my legs and feet.

Well, hopefully things will calm down some so I can actually write about some things I have been meaning to write about for quite a while now. Try to stay warm out there!

Advertisements

…And There Will Be Downs

Song of the Post: “Somewhere A Clock is Ticking” by Snow Patrol

Since this is completely a different subject then my post on Thursday, I figured I would break it off into another post.

I guess the second downer this week came on Monday morning. I had a checkup with the NP at my doctors office about my Tysabri treatments.  For those of you who know little about Tysabri the major (and most discussed) possible side effect of the treatment is getting a brain infection usually referred to as PML. There is no cure for this brain infection and it has caused deaths in about 20% of those who got PML while on Tysabri. During the appointment she did inform me that the number of people who are on Tysabri and have gotten this brain infection has increased which means my chances of getting PML after a year or two of exposure has increased as well.

Well, before we get to ahead of ourselves let’s go back a little further to October 2010. On Sunday, October 17th I finished my first marathon. Approximately a week and half later I had my third relapse in a year. I had been taking Copaxone for about 13 months at that point so obviously my doctor was not happy to see my MRI’s or to hear about another relapse when I had a checkup with him at the beginning of November. He informed me at that point that he was going to take me off of Copaxone as it appeared I was one of the unlucky few that it did not work for. Since my MS was still progressing too much he wanted to put me on either Tysabri or the brand new drug Gilenya. It was obvious by the way he and the NP talked that they wanted me to go on Tysabri and not Gilenya but the big side effect of possibly dying does make one take a pause. I first took the rest of the day off. I was suppose to go into work after my morning appointment but figured the almost non-stop crying and just staring off into space would not help me or others be productive at work.

I went over my options for the next few weeks and of course when I made a decision to go on Tysabri I found out that I had the JC virus which increases your chance of getting PML. They recently came out with a blood test to help determine if you have the JC virus and I came up positive. Of course that pushed off my final decision another week but I still ended up deciding to take Tysabri as Gilenya had only been on the market for about a month. It was not an easy decision for me to make, eventually all I could go with is that Tysabri has been around longer and even though it can cause PML they knew a lot more about it. There isn’t many surprises with Tysabri and who knows if Gilenya could be as deadly or have other complications after few years of exposure. The test trials only lasted two years.

In about two weeks I will be going to the infusion clinic for my 7th infusion of Tysabri. Yeah, it is nice not having to give myself a painful shot once a day but driving a hour one way every four weeks and having to sit still for two hours and missing a half day of work isn’t the greatest feeling either. When I made the decision to go on Tysabri in December I agreed to only go on it for a year. The past few months I had started to waiver on that as I was not sure I would want to go on Gilenya. Now after Monday’s appointment I feel I’m back between a rock and a hard place. I am definitely leaning back towards not wanting to stay on Tysabri for more than a year after hearing the new statistics for people getting PML while on Tysabri. However, on the plus side I have heard I may have some more options when I hit my year anniversary with Tysabri as there are many new drugs up for FDA approval. I plan on doing everything I can to stop or at least decrease the progression of my MS but how far do you take it before the risk outweighs the reward?